My new endocrine doctor says he suspects some HIV medications could affect testosterone levels. This is the first time I've ever heard of this theory and I wonder if there is any substance to it.
But in the past, I have taken:
We have had some reports of non nucleosides like efavirenz increasing aromatase activity in the liver which enhances the conversion of testosterone to estradiol, a female hormone present in males that helps us keep healthy bones, skin, brain health and lipids. Too much estradiol can cause breast tissue enlargement and water retention and decrease the amount of bioavailable testosterone.
HIV, inflammation and aging have also been implicated in a raise of sex hormone binding globulin (SHGB) which traps testosterone and it does not let it do its job.
HIV has also been known to increase the incidence of low testosterone (hypogonadism). Previous reports show that our pituitary gland sends more LH to our testicles than the amount require to produce normal testosterone blood levels, which may indicate a direct effect of the virus or inflammation on testicular Leydig cells.
Men who have low testosterone and who start HIV medications tend to have increases in blood levels of testosterone and estradiol, as reported recently in an study: Sexual hormones in HIV-infected patients: the influence of antiretroviral therapy
For some, this increase is not enough to bring them to levels that may reverse hypogonadism symptoms.
Most HIV doctors test for blood levels of testosterone if you have symptoms. Here is the ADAM questionnaire used for most doctors:
Do you have less libido (sex drive)?
Do you have low energy?
Have you lost weight?
Have you noticed a decreased "enjoyment in life"?
Are you sad and/or grumpy?
Have you lost height?
Are your erections not as strong?
Have you noticed a recent deterioration in your ability to play sports?
Are you falling asleep after dinner?
Has there been a recent deterioration in your work performance
If you answer "yes" to questions 1 or 7 or any 3 other questions, you may have low testosterone.
More info on: www.testosteronewisdom.com